Thunderstorm Wind, Covington (C)
- When
- May 9, 9:00 PM EST to 9:10 PM EST
- Where
- Covington (C) County, Covington
- Measured
- 75 kt (86 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.500, -79.883
Thunderstorm winds during the late evening hours on the 9th produced hail up to quarter size and damaging winds. Up to quarter size hail and wind gusts estimated to 70 mph knocked down trees, broke or damaged siding, damaged window frames, and damaged vehicles in Forest.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorm winds during the late evening hours on the 9th produced hail up to quarter size and damaging winds. Up to quarter size hail and wind gusts estimated to 70 mph knocked down trees, broke or damaged siding, damaged window frames, and damaged vehicles in Forest. The hail also accumulated to a depth of 2 inches in Forest. Hail up to quarter size broke security lights 1 mile south of Lynchburg City.Strong winds knocked down trees and power lines in Covington and Halifax, and knocked down trees in Lick Run, Buchanan, Fincastle, Montvale and 3 miles east of Bedford City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 9, 8:25 PM EST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 925 PM EDT FRI MAY 9 2003 WILL DO ONE LAST UPDATE...HOPEFULLY...TO LOWER POPS FOR ALL AREAS EXCEPT WHERE THE REMAINING SMALL MCS WILL LIKLEY TRACK. WILL ALSO ADD FOG AS WE SHOULD HAVE GOOD RADIATION CONDS LATE. .RNK... NC...NONE. VA...NONE. WV...NONE. 06
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-100845- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 455 AM EDT FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE ENTIRE COUNTY WARNING AREA TODAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE RISK OF SEVERE WEATHER WILL CONTINUE SATURDAY AFTERNOON AND EVENING AND AGAIN ON SUNDAY. A COLD FRONT MOVING ACROSS THE REGION ON SUNDAY WILL BE THE LEADING EDGE OF A COOLER AIRMASS...WITH DRY WEATHER EXPECTED THROUGH MID WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. AMS
NCZ006-VAZ044-058-059-100000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 725 PM EDT FRI MAY 9 2003 ...TORNADO WATCH HAS BEEN CANCELLED... STORMS HAVE MOVED OUT OF THE AREA AND THE THREAT FOR TORNADOES IN CHARLOTTE...PITTSYLVANIA...HALIFAX AND CASWELL COUNTIES HAS ENDED. JJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
753 PM EDT FRI MAY 09 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM RONCEVERTE WV TORNADO
05/09/03 GREENBRIER *** 1 INJ ***
UNCONFIRMED PUBLIC
REPORT. TORNADOES
REPORTED ALONG HWY 63
BETWEEN RONCEVERTE AND
CALDWELL. TREE FELL ON
CAR INJURING OCCUPANT.
NUMEROUS POWER LINES DOWN
IN RONCEVERTE AREA.
0300 PM ARVONIA VA TORNADO
05/09/03 BUCKINGHAM *** 1 DEAD ***
TWO STORY HOUSE COLLAPSED
KILLING OCCUPANT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
827 PM EDT FRI MAY 09 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM NATHALIE VA WIND DAMAGE
05/09/03 HALIFAX NUMEROUS TREES DOWN.
0525 PM 1N CRYSTAL HILL VA 0.75 IN HAIL
05/09/03 HALIFAXPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
914 PM EDT FRI MAY 09 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM 2NE NEW CASTLE VA WIND DAMAGE
05/09/03 CRAIG SR 609 KNOCKED DOWN A
CONVEYOR TOWER AT CASTLE
SANDS. REPORTED BY CRAIG
SHERIFFS OFFICE.
0300 PM NEW CASTLE VA WIND DAMAGE
05/09/03 CRAIG SR 615 NEAR CRAIG CO HIGH
SCHOOL. TREES UPROOTED.
REPORTED BY CRAIG
SHERIFFS OFFICE.
0305 PM 4N NEW CASTLE VA WIND DAMAGE
05/09/03 CRAIG SR 611 RED BRUSH TREES
BLOCKING ROAD. REPORTED
BY CRAIG SHERIFFS
OFFICE.VAZ019-020-WVZ045-100230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 915 PM EDT FRI MAY 9 2003 ...STRONG THUNDERSTORMS MOVING THROUGH THE AREA... A CLUSTER OF STRONG THUNDERSTORMS IS MOVING THROUGH NORTHERN GREENBRIER COUNTY IN WEST VIRGINIA...AND WILL BE CROSSING BATH COUNTY AND NORTHERN ALLEGHANY COUNTY IN SOUTHWEST VIRGINIA BETWEEN 9:30 AMD 10:30 PM. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE RENICK...NEOLA...WARM SPRINGS...HOT SPRINGS...BACOVA...AND CLIFTON FORGE. PEOPLE IN THE PATH OF THESE STORMS CAN EXPECT WIND GUSTS TO 45 MPH...SMALL HAIL...FREQUENT LIGHTNING STRIKES...AND VERY HEAVY DOWNPOURS OF UP TO 2 INCHES OF RAIN IN LESS THAN AN HOUR. IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SAFE INDOOR SHELTER UNTIL THEY PASS. MOTORISTS SHOULD WATCH FOR PONDING OF WATER ON THE ROADS. JJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
946 PM EDT FRI MAY 09 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM HUDDLESTON VA WIND DAMAGE
05/09/03 BEDFORD NUMEROUS TREES DOWN.
REPORTED BY SPOTTER.
0433 PM HURT VA WIND DAMAGE
05/09/03 PITTSYLVANIA NUMEROUS TREES DOWN ON
SCOTT JACOBS MEMORIAL
ROAD.REPORTED BY
PITTSYLVANIA COUNTY 911.
0435 PM HURT VA WIND DAMAGE
05/09/03 PITTSYLVANIA METAL SHED MOVED INTACT
100 FEET. REPORTED BY
PITTSYLVANIA COUNTY 911.
0515 PM HURT VA WIND DAMAGE
05/09/03 PITTSYLVANIA NUMEROUS TREES DOWN.
REPORTED BY PITTSYLVANIA
COUNTY 911.The Roanoke radar (KFCX), 63 km away, was scanning. The volume nearest the first event began at 01:58 UTC.
8 thunderstorm wind, 6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357060, 5357063, 5357061, 5357062, 5357064, 5357065, 5357068, 5357066, 5357067, 5355832, 5357069, 5355829, 5355830, 5355831.